Acta Mathematica Scientia

, Volume 39, Issue 1, pp 83–93 | Cite as

Finite Time Emergence of A Shock Wave for Scalar Conservation Laws Via Lax-Oleinik Formula

  • Zejun Wang (王泽军)
  • Qi Zhang (张琦)


In this paper, we use Lax-Oleinik formula to study the asymptotic behavior for the initial problem of scalar conservation law ut + F(u)x = 0. First, we prove a simple but useful property of Lax-Oleinik formula (Lemma 2.7). In fact, denote the Legendre transform of F(u) as L(σ), then we can prove that the quantity F(q)−qF′(q)+ L(F′(q)) is a constant independent of q. As a simple application, we first give the solution of Riemann problem without using of Rankine-Hugoniot condition and entropy condition. Then we study the asymptotic behavior of the problem with some special initial data and prove that the solution contains only a single shock for t > T*. Meanwhile, we can give the equation of the shock and an explicit value of T*.

Key words

scalar conservation law Lax-Oleinik formula Riemann problem asymptotic behavior 

2010 MR Subject Classification

35B40 35L65 76Y05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Lax P. Weak solutions of nonlinear hyperbolic equations and their numerical computation. Comm Pure Appl Math, 1954, 7: 159–193MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Smoller J. Shock Waves and Reaction-Diffusion Equations. New York: Springer, 1994CrossRefzbMATHGoogle Scholar
  3. [3]
    Liu H X, Pan T. Pointwise convergence rate of vanishing viscosity approximations for scalar conservation laws with boundary. Acta Math Sci, 2009, 29B(1): 111–128MathSciNetzbMATHGoogle Scholar
  4. [4]
    Chen J, Xu X W. Existence of global smooth solution for scalar conservation laws with degenerate viscosity in 2-dimensional space. Acta Math Sci, 2007, 27B(2): 430–436MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Kruzkov N. First-order quasilinear equations in several indenedent variables. Mat Sb, 1970, 123: 217–273CrossRefGoogle Scholar
  6. [6]
    Ladyzenskaya O. On the construction of discontinuous solutions of quasilinear hyperbolic equations as a limit of solutions of the corresponding parabolic equations when the “viscosity coefficient” tends to zero. Dokl Adad Nauk SSSR, 1956, 111: 291–294 (in Russian)Google Scholar
  7. [7]
    Glimm J. Solutions in the large for nonlinear hyperbolic systems of equations. Comm Pure Appl Math, 1965, 18: 697–715MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Chen G, Lu Y. A study on the applications of the theory of compensated compactness. Chinese Science Bulletin, 1988, 33: 641–644Google Scholar
  9. [9]
    Oleinik O. Discontinuous solutions of nonlinear differential equations. Usp Mat Nauk (NS), 1957, 12: 3–73Google Scholar
  10. [10]
    Hopf E. The partial differential equation u t + uu x = µu xx. Comm Pure Appl Math, 1950, 3: 201–230MathSciNetCrossRefGoogle Scholar
  11. [11]
    Lax P. Hyperbolic systems of conservation laws II. Comm Pure Appl Math, 1957, 10: 537–566MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Evans L C. Partial Differential Equations. Amer Math Society, 1997Google Scholar
  13. [13]
    Serre D. Systems of Conservaton Laws I. Cambridge University Press, 1999CrossRefGoogle Scholar
  14. [14]
    Dafermos C M. Hyperbolic Conservation Laws in Continuum Physics. Berlin: Springer-Verlag, 2010CrossRefzbMATHGoogle Scholar
  15. [15]
    Dafermos C M. Generalized characteristics and the structure of solutions of hyperbolic conservation laws. Indiana Math J, 1977, 26: 1097–1119MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Dafermos C M. Large time behaviour of solutions of hyperbolic balance laws. Bull Greek Math Soc, 1984, 25: 15–29zbMATHGoogle Scholar
  17. [17]
    Dafermos C M. Generalized characteristics in hyperbolic systems of conservation laws. Arch Ration Mech Anal, 1989, 107: 127–155MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Fan H, Jack K H. Large time behavior in inhomogeneous conservation laws. Arch Ration Mech Anal, 1993, 125: 201–216MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Lyberopoulos A N. Asymptotic oscillations of solutions of scalar conservation laws with convexity under the action of a linear excitation. Quart Appl Math, 1990, 48: 755–765MathSciNetCrossRefGoogle Scholar
  20. [20]
    Shearer M, Dafermos C M. Finite time emergence of a shock wave for scalar conservation laws. J Hyperbolic Differential Equations, 2010, 1: 107–116MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Wuhan Institutes of Physics and Mathematics, Chinese Academy of Sciences 2019

Authors and Affiliations

  1. 1.Department of MathematicsNanjing University of Aeronautics and AstronauticsNanjingChina

Personalised recommendations